In a 2006 study published in the Journal of the American Medical Association, British researchers concluded that the use of PPI medications for at least one year was associated with a 44 percent increased risk of hip fracture. Another analysis of the same database, however, was unable to duplicate that finding.

A large Canadian study, published in 2008, found that using a PPI for at least seven years nearly doubled the risk of having an osteoporotic fracture, and five or more years of use was associated with a 62 percent increase in hip fracture.

Dr. Gray says it’s not clear why proton pump inhibitors may increase the risk of fractures, but experts have a theory.

“These medicines work by reducing the acid in the stomach which may make it difficult for the body to absorb the calcium that is necessary for healthy bones,” Dr. Gray says. “This may lead to weaker bones and fractures.”

Weighing Risks and Benefits

While there appears to be an increase in risks for both fractures and infections, Dr. Gray says it doesn’t mean people should stop taking PPIs if the drugs are helping them deal with painful, chronic conditions.

“Many patients have a good reason to be on PPIs and the benefit they receive, the prevention of stomach ulcers from NSAIDs, and relief of moderate or severe heartburn, outweighs the risk,” she explains.

Other experts agree. They say they hope that presenting these studies as a group will help reinforce the idea that these medications should be used with caution.

“There has been a growing amount of research on the side effects of PPIs, but I think having all of these articles in one place with a variety of different side effects I hope will cause people to ask themselves the question of whether the benefits outweighs the risk,” says Mitchell H. Katz, MD, Director of the San Francisco Department of Public Health who writes an editorial that accompanies the new studies.

“If you have severe arthritis and have to take large doses of nonsteroidals or steroids, then OK.,” Dr. Katz adds.

But Dr. Katz says that people with mild heartburn who regularly pop a PPI should probably try other ways to put out the fire, first.

“But if you are taking it because you have indigestion after eating large meals, then maybe you should try not eating large meals,” he says.